Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 9, NWS Gaylord, MI

June 6, 1999Otsego County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 6, 1999, 9:21 PM EDT for Otsego County, Michigan. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1999, 9:21 PM EDT (01:21 UTC)
Expired
Jun 6, 1999, 10:00 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Otsego County, MI

The radar

The NCL Michigan radar (KAPX), 16 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 1.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 1999-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 1999-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WUUS1 KAPN 070123 RRA
SVRAPN
MIC137-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
921 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTSEGO COUNTY IN NORTHWESTERN LOWER MICHIGAN

* UNTIL 1000 PM EDT

* AT 917 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS 5 MILES NORTHEAST OF ALBA
  OR 6 MILES SOUTHWEST OF ELMIRA... MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  ELMIRA BY 927 PM EDT
  VANDERBILT BY 940 PM EDT
  GAYLORD BY 953 PM EDT

PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING
WIND GUSTS OF AT LEAST 60 MPH. WINDS THIS HIGH CAN MAKE DRIVING VERY
DIFFICULT...MOTORISTS IN THE PATH OF THE STORM SHOULD PULL OFF TO THE
SIDE OF THE ROAD.

SWR/MF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:16 AM EDT, 10 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 11:16 AM EDT, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1116 AM EDT SUN JUN 6 1999

LATEST SURFACE ANALYSIS HAS LOW PRESSURE OVER THE CENTRAL PLAINS
WITH A FRONTAL BOUNDARY LYING WEST TO EAST ACROSS THE UP. SATELLITE
IMAGERY INDICATES IMPRESSIVE TROPICAL MOISTURE PLUME...WITH
ASSOCIATED CLOUDS/PRECIPITATION...EXTENDING NORTH INTO THE UPPER
MIDWEST...THEN EAST ACROSS THE UP.  IN ADDITION...HIGH DEWPOINTS INTO
THE 70S ARE WORKING WITH SOUTHERLY WINDS TO FORM FOG/STRATUS DECK
OVER THE 50 DEGREE WATER OF NORTHERN LAKE MICHIGAN AND HURON.
MAIN FORECAST PROBLEM THIS AFTERNOON CENTERS ON SHOWER AND
THUNDERSTORM CHANCES.

MODIFIED SURFACE CONDITIONS OF 12Z APX SOUNDING GIVES POTENTIAL
CAPES OF 3000 J/KG AND AN LI OF -9.  HOWEVER...WAA STILL TAKING
PLACE AT MID LEVELS AS WELL AND A WEAK CAP SHOULD REMAIN IN PLACE
FOR MOST OF FORECAST AREA. LACK OF ANY SIGNIFICANT FORCING MECHANISM
SHOULD KEEP CONVECTION TO A MINIMUM...WITH THE MAIN EXCEPTION OF
EASTERN UPPER WHICH IS CLOSER TO THETA E RIDGE AND BEST LOW LEVEL
INFLOW. EASTERN UPPER WILL ALSO HAVE BENEFIT OF FRONTAL BOUNDARY AND
ANY LEFTOVER CONVECTIVE BOUNDARIES FROM LAST NIGHT. AS A
RESULT...WILL KEEP POPS OUT OF NORTHERN LOWER FOR NOW...BUT WILL
CONTINUE TO MONITOR.

OTHERWISE...GOING FORECAST LOOKS GOOD AND WILL ONLY FRESHEN UP
WORDING.

.APX...NONE.

BAK

In the hours before

Special weather statement, Jun 6, 7:40 PM EDT, 1 hour 41 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS...

IN EASTERN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND
WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST
AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT
40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO
REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX
BETWEEN 800 AND 900 PM.

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH
WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

HURLEY/ROZANSKI
Special weather statement, Jun 6, 7:40 PM EDT, 1 hour 41 minutes before
MIZ008-015>036-041-042-070500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
740 PM EDT SUN JUN 6 1999

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE THROUGH 100 AM EDT FOR THE FOLLOWING LOCATIONS...

IN EASTERN UPPER MICHIGAN

   ...CHIPPEWA... MACKINAC

IN LOWER MICHIGAN

   ...EMMET... CHEBOYGAN... PRESQUE ISLE... CHARLEVOIX... LEELANAU
   ...ANTRIM... OTSEGO... MONTMORENCY... ALPENA... BENZIE
   ...GRAND TRAVERSE... KALKASKA... CRAWFORD... OSCODA... ALCONA
   ...MANISTEE... WEXFORD... MISSAUKEE... ROSCOMMON... OGEMAW... IOSCO
   ...GLADWIN... ARENAC

AT 735 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS ACROSS FAR EASTERN WISCONSIN AND
WESTERN LAKE MICHIGAN. THE LINE OF THUNDERSTORMS IS PUSHING EAST
AROUND 30 MPH...WHILE THE INDIVIDUAL STORMS ARE MOVING NORTHEAT AT
40 TO 45 MPH. AT THE CURRENT RATE...THUNDERSTORMS ARE EXPECTED TO
REACH THE LAKE MICHIGAN SHORELINE BETWEEN MANISTEE AND CHARLEVOIX
BETWEEN 800 AND 900 PM.

THE MAIN SEVERE WEATHER THREAT FROM THESE THUNDERSTORMS WILL BE WITH
WIND GUSTS BETWEEN 60 AND 70 MPH ASSOCIATED WITH SQUALL LINES.

REMAIN ALERT FOR THREATENING WEATHER TONIGHT. FOR FURTHER
UPDATES ON THE STATUS OF THESE THUNDERSTORMS AS THEY APPROACH
NORTHERN MICHIGAN...LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
TELEVISON OR RADIO STATIONS.

HURLEY/ROZANSKI
Local storm report, Jun 6, 8:38 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
838 PM EDT SUN JUN 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 E MANISTEE              MI    60 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    WELLSTON                  MI    58 MPH TSTM GUST
06/06/99   MANISTEE

0815 PM    3 E HONOR                 MI    60 MPH TSTM GUST
06/06/99   BENZIE

0828 PM    2 E LELAND                MI    58 MPH TSTM GUST
06/06/99   LEELANAU

HURLEY
Local storm report, Jun 6, 8:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT SUN JUN 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    CEDAR AND EMPIRE          MI    WIND DAMAGE
06/06/99   LEELANAU                        TREES AROUND 8
                                           INCHES DOWNED FROM
                                           TSTM WINDS

HURLEY
Local storm report, Jun 6, 8:45 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
845 PM EDT SUN JUN 06 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    CEDAR AND EMPIRE          MI    WIND DAMAGE
06/06/99   LEELANAU                        TREES AROUND 8
                                           INCHES DOWNED FROM
                                           TSTM WINDS

HURLEY

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:20 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Leelanau45 min
Jun 6, 8:20 PM EDTSevere Thunderstorm WarningAPXWexford45 min
Jun 6, 8:53 PM EDTSevere Thunderstorm WarningAPXAntrim47 min
Jun 6, 9:15 PM EDTSevere Thunderstorm WarningAPXCharlevoix45 min
Jun 6, 10:37 PM EDTSevere Thunderstorm WarningAPXManistee48 min
Jun 6, 10:58 PM EDTSevere Thunderstorm WarningAPXWexford62 min
Jun 6, 11:19 PM EDTSevere Thunderstorm WarningAPXGrand Traverse61 min
Jun 6, 11:29 PM EDTSevere Thunderstorm WarningAPXMissaukee61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.